Plastic Surgery, Beauty, Skin Care Message Boards & Blogs
Our message boards are for all of us who want to talk, listen, share, and support fellow women and men interested in discussing plastic surgery, beauty treatments, pregnancy, gynecological concerns, aging, and various health conditions. You can read messages without logging in. To post a message, please log in or register. It's free...and being a member gives you access to important information. By using the Message Boards, you agree to the Message Boards Policies.
Ask Dr. Yang any questions about facial plastic surgery, including facelifts, necklifts, eyelid surgery (blepharoplasty), browlifts, otoplasty, and non-surgical treatments such as Botox and injectable fillers.
Dr. Yang I read some of your posts with regards to people getting nerve damage or stretching /compression of nerves during various cosmetic surgeries. My question is a little out of the ordinary as my procedure isn’t so common but was hoping you may be able to shed some light on this as I can’t seem to find anyone that has such extensive knowledge with the way nerves react after a Botox injection.
I was having burning in the C6 Dermatome area on the center of my chest. It was not reflux but a nerve burning pain.(won’t get into tests I took to rule out reflux and other possible causes) The burning pain at the time was not intense. I also was having tightness in my throat. Fast forward four month of different test it was determined my Upper Esophagus Sphincter pressure was very high. The plan was to try an inject Botox to ease the tightness feeling. I received 10 units of Botox in both the left and right sides of my Upper Esophagus Sphincter. The procedure was done in office, a listening device was placed on my neck, and the injection was sound guided to ensure my UES was dilated at the right time. The injection was done through my neck. The injection was a success as the tightness in my throat was relieved, but since the injection was done through my neck, other muscles were affected in the surround areas. For approximately 3 weeks I had some difficulty swallowing food textured foods. The weird sensation passed and swallowing felt normal again. After 4-5 weeks the burning in my chest was increasing and became very painful. It was isolated to one small area in the middle of my chest in the C Dermatome.. I went on a few different TCA’s like amitriptyline and nortriplyne as well as lyrica. Five months had passed from the time of the Botox injection was performed and the burning moved from my C6 area of my chest to the C5-6 area in my back. It’s symmetrical in nature and I have enclosed a picture of spots where I have my burning symptoms. That was 11 months ago. I still have the pain and boy does it suck. I’ve worked with several Neurologist and pain management doctors, took every test you can think of and we can’t come up with the root cause of this pain. I am wondering if you can comment on if it’s possible that Botox injection could of caused damage to a nerve in the area of the UES, which in turn be causing my burning pain? Is there any advanced imaging tests someone could perform to track down what nerve /nerves are causing the problem and possibly repair and cut the
I read your post. To preface, I am not a pain expert, or a neurologist. The questions asked by others in the past regarding pain issues were directly related to procedures that I perform regularly. This post is not considered medical advice and is only general information which can easily be found on the internet.
Botox is a drug which I do use regularly to reduce wrinkles on the face caused by repetitive muscle movement (http://en.wikipedia.org/wiki/Botulinum_toxin ). Botox works by blocking the release of a neurotransmitter called Acetylcholine. When the nerve ending can't release the Acetylcholine, then the muscle can't contract. For sweating issues, then blockage of Acetylcholine prevents the sweat gland from releasing sweat.
You had the burning issue of a dermatome, prior to the Botox, so I can't explain why you are having the burning pain, and it sounds like your doctors were also having a lot of trouble making a diagnosis. They had the benefit of actually seeing you as a patient, examining you and reviewing your medical records. The fact that the burning pain spread after the botox injection may be a coincidence, since I can't explain how blocking Acetylcholine release at the UES leads to burning pain of a dermatome.
A common cause of nerve pain and burning sensation of a dermatome, is shingles. This is a reactivation of the chicken pox virus along a dermatome. It is preceded by blisters and pustules along the same dermatome and can be very painful. http://en.wikipedia.org/wiki/Shingles
That is all that I know about the subject matter, mainly because I have had shingles in the past. Otherwise, I would not know that much about shingles.
Information and services provided through Make Me Heal and this Site are intended for educational and informational purposes and are not a substitute for the advice of your physician or other medical professional. If you need medical assistance, you should contact your medical care provider. For more information, please read Our Policies.